Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 47, NWS Lincoln, IL

June 4, 20144 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 2014, 12:51 AM CDT for 4 counties in Illinois. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 12:51 AM CDT (05:51 UTC)
Expired
Jun 4, 2014, 1:30 AM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:00 AM CDTTSTM WND DMGPleasant Plains, ILLARGE TREE SNAPPED OFF AT THE BASE. TIME ESTIMATED. REPORT VIA WICS-TV FACEBOOK PAGE
Jun 4, 1:00 AM CDTTSTM WND DMGTallula, ILTREE BRANCHES AND POWER LINES BLOWN DOWN
Jun 4, 1:05 AM CDTTSTM WND DMG5 W Springfield, ILTOP OF A PINE TREE BROKEN OFF ON OLD JACKSONVILLE RD.
Jun 4, 1:05 AM CDTTSTM WND DMGPetersburg, ILPOWER LINE AND LARGE TREE BLOWN DOWN.
Jun 4, 1:20 AM CDTTSTM WND DMGChatham, ILLARGE TREE BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 11:04 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KILX 040551
SVRILX
ILC017-129-137-167-040630-
/O.NEW.KILX.SV.W.0047.140604T0551Z-140604T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1251 AM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN MENARD COUNTY IN CENTRAL ILLINOIS...
  EASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 130 AM CDT.

* AT 1247 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM VIRGINIA TO 5 MILES NORTHEAST OF LITERBERRY TO
  JACKSONVILLE TO WOODSON...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...LAW ENFORCEMENT. POWER LINES WERE BLOWN DOWN WEST OF
  JACKSONVILLE.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...ALEXANDER...FRANKLIN...TALLULA...PLEASANT PLAINS...NEW
  BERLIN...WAVERLY...PETERSBURG...LOAMI...ATHENS...CHATHAM...
  PRENTICE...NEWMANSVILLE...BERLIN...ATTERBERRY...SALISBURY...
  LINCOLNS NEW SALEM...FARMINGDALE...CURRAN AND CAPITAL AIRPORT.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 63 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4005 9032 4005 9020 4006 9019 4006 9014
      4008 9013 4013 8976 3987 8967 3961 8967
      3959 8981 3959 9030 3961 9030 3972 9023
      3988 9021
TIME...MOT...LOC 0551Z 261DEG 39KT 4000 9016 3990 9006
          3974 9009 3963 9018

HAIL...<.75IN
WIND...60MPH

$$
GEELHART
2 follow-up statements
068 
WWUS53 KILX 040609
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
109 AM CDT WED JUN 4 2014

ILC017-129-137-167-040630-
/O.CON.KILX.SV.W.0047.000000T0000Z-140604T0630Z/
MENARD IL-MORGAN IL-SANGAMON IL-CASS IL-
109 AM CDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CASS...WESTERN SANGAMON...NORTHEASTERN MORGAN AND WESTERN MENARD
COUNTIES UNTIL 130 AM CDT...

AT 106 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PETERSBURG TO ATHENS TO 7 MILES NORTHEAST OF NEW
BERLIN TO LOAMI...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LOAMI...ATHENS...CURRAN...CAPITAL AIRPORT...LELAND GROVE AND JEROME.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 73 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3968 8968 3966 8981 3964 9009 3973 9011
      3987 9007 3999 9005 4009 9006 4013 8976
      3987 8967
TIME...MOT...LOC 0608Z 260DEG 44KT 4005 8985 3995 8975
          3979 8979 3968 8988

HAIL...<.75IN
WIND...60MPH

$$
GEELHART
770 
WWUS53 KILX 040625
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
125 AM CDT WED JUN 4 2014

ILC017-129-137-167-040634-
/O.EXP.KILX.SV.W.0047.000000T0000Z-140604T0630Z/
MENARD IL-MORGAN IL-SANGAMON IL-CASS IL-
125 AM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS...WESTERN
SANGAMON...NORTHEASTERN MORGAN AND WESTERN MENARD COUNTIES WILL
EXPIRE AT 130 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...A NEW SEVERE THUNDERSTORM WARNING IS IN
EFFECT FOR NORTHEAST SANGAMON AND EAST CENTRAL MENARD COUNTIES 
UNTIL 145 AM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LINCOLN.

LAT...LON 3968 8968 3966 8981 3964 9009 3973 9011
      3987 9007 3999 9005 4009 9006 4013 8976
      3987 8967
TIME...MOT...LOC 0624Z 260DEG 44KT 4008 8960 3998 8950
          3982 8954 3971 8963

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:40 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 3, 11:40 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1140 PM CDT Tue Jun 3 2014

.DISCUSSION...
ISSUED 835 PM CDT Tue Jun 3 2014

Latest surface map showing frontal boundary roughly extending from
Paris to just north of Springfield, before arcing northwest into
southern Iowa. Intense convection developed as expected west of
the Mississippi River, but has been trending a bit south of east
with movement. Greatest focus for severe weather shifting a bit
further south, with areas north of I-74 appearing to be less
likely for severe weather. Short-range model solutions still
struggling with the evolution, but have found the Hop-WRF model
closest to the current activity. That model shows the east-
southeast trend continuing with the focus more along the I-72
corridor, especially from Springfield westward which is roughly
where the latest SPC Day1 moderate risk is located.

Will adjust the PoP's in the grids and zones soon to reflect the
latest trends.

Geelhart

&&

.AVIATION...
ISSUED 1140 PM CDT Tue Jun 3 2014

Intense line of storms located in west central Illinois at 0430Z
and will move east, potentially reaching KSPI shortly after 06Z
with a close pass at KPIA around the same time. Quyestion will be
how much this weakens, as it moves toward the east central
Illinois TAF sites. Have lowered the gusts a bit as it reaches
KCMI, but still looking at 30-40 knots at most TAF sites. Frontal
boundary still projected to sink southward during the afternoon,
with winds turning north and then northeast by evening.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 341 PM CDT Tue Jun 3 2014

Main concern is the potential for severe weather overnight and
again tomorrow, the timing of the severe weather, and the
potential for flash flooding during the event over the area.
Models have trended north with the bulk of the pcpn during the
overnight and tomorrow morning hours. However, based on the
location and orientation of the sfc front, and the expected
movement of large MCSs during the overnight hours, am expecting
the storms and the resulting heavy rainfall to move southeast into
central Illinois late tonight, so the axis of max qpf and severe
weather should be south of the model forecasts. Models do continue to
differ on the timing of the storms, so timing of the storms
through the area is very uncertain. This timing will be highly
dependent on the evolution of said storm complex during the late
evening hours.

SHORT TERM...Tonight through Friday

Storms over northeastern Neb will continue to move east-southeast
just along and north of the front into eastern Neb later this
afternoon and into this evening. Additional storms will likely
develop in the same general area around midnight as the low level
jet sets up and intensifies ahead of the low press area coming out
of eastern CO and into western KS and central Neb. As the complex
of storms evolves into a larger MCS structure, the system should
begin to move in an east to southeast direction and move across
southern Iowa and into west central IL after midnight. Timing is
hard to determine because these systems sometimes increase in
forward speed as the cold pool behind the system becomes stronger
and better defined. Am expecting a bow echo/linear type storm
system to move into west central IL shortly after midnight and
then move southeast through the area during the overnight and
early morning hours. Main threat of severe weather with this
system will be damaging winds and speeds could exceed 70mph. If
the system is weaker as it moves through the area, the wind damage
will probably be in pockets across the area. If the system,
however, remains strong and is moving quickly, the damage will
likely be more continuous and widespread. Hopefully by sometime
later this evening, these details will be more obvious and can be
included for a later forecast.

In addition to the severe weather potential, there is also a
threat of flash flooding. These MCSs can put down a lot of rain in
a short period of time. These can lead to flash flooding very
easily, especially in urban areas and low water crossings. The
axis of the heaviest rain should be along I-74. Most of the
rainfall will fall between 06z tonight and 00z tomorrow evening,
with the highest amounts being in the 12hr period of 06z-18z.
Amounts of 2.5 inches or more can be expected in that general
corridor along I-74. A flash flood watch was considered, but there
is still enough uncertainty with location and timing of the
heaviest rainfall in the models, that decided not to issue one at
this time. Later forecast shifts can look at it, plus will make
sure heavy rainfall is mentioned in upcoming forecast.

As the system moves quickly east, the tail end front will become
parallel to the flow, which should end up being somewhere in
southeast IL. Additional severe weather and heavy rainfall is
possible along this front tomorrow through tomorrow afternoon.
Then the front should slide south of the area leaving the rest of
the short term period dry...Thur through Fri.

Temps will be begin to cool tomorrow as the complex moves through
the area. Then the temps will be cooler for Thur and Fri after the
front moves south of the area and a high press ridge moves into
the Grt Lks region, giving northeast winds.

LONG TERM...Friday night through Tuesday

Another weather system will move toward the area Fri night and
bring more thunderstorms to the area for Sat through Sunday.
Models differ on timing and location of the pcpn, so will just
keep the chance pops in for most of the period, except for Sat
night, when all the models agree that pcpn will be occurring. Dry
weather is then expected Sun night through Mon night, before
another weather system moves into the area for Tue.

Afternoon highs will remain in the 70s through the extended period.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 3:23 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUN 3 2014

ILZ027>031-036>038-040>043-047>051-041100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. THE STORMS WILL ARRIVE IN THE ILLINOIS RIVER VALLEY
AROUND MIDNIGHT...THEN WILL SPREAD TO THE INDIANA BORDER
TOWARD DAYBREAK. DAMAGING WINDS IN EXCESS OF 70 MPH AND HEAVY
RAINFALL WILL BE LIKELY. FLASH FLOODING WILL BE POSSIBLE IN
LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT ORGANIZED CHANCE FOR THUNDERSTORMS IS EXPECTED BY
SATURDAY AND SUNDAY. THE THREAT FOR SEVERE STORMS IS UNCLEAR AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT TONIGHT AND 6 AM
WEDNESDAY.

ILZ044>046-052>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. WHILE THE STORMS MAY TEND TO WEAKEN SOMEWHAT AS THEY
REACH EAST-CENTRAL AND SOUTHEAST ILLINOIS TOWARD DAYBREAK...THEY
WILL STILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE STORMS MAY RE-DEVELOP WEDNESDAY
AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT BEHIND BY THE MORNING
CONVECTION. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR
SEVERE WEATHER WILL DEVELOP ALONG AND SOUTH OF I-70...WHERE LARGE
HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 9 AM LATE
TONIGHT INTO WEDNESDAY MORNING. SPOTTER ACTIVATION MAY AGAIN BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.

BARNES

In the hours before

Special weather statement, Jun 3, 10:48 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1048 PM CDT TUE JUN 3 2014

ILZ036-040-041-047>051-040500-
FULTON-SCHUYLER-MASON-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...HAVANA...JACKSONVILLE...SPRINGFIELD
1048 PM CDT TUE JUN 3 2014

...INTENSE THUNDERSTORMS MOVING INTO WEST CENTRAL ILLINOIS...

AT 1045 PM...DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS
MOVING INTO WEST CENTRAL ILLINOIS...FROM QUINCY NORTHWARD TO THE
IOWA BORDER. THESE STORMS ARE MOVING EAST-SOUTHEAST AT 35 MPH. ON
THEIR CURRENT TRAJECTORY...THEY WOULD REACH AREAS AROUND RUSHVILLE
AND BEARDSTOWN AROUND MIDNIGHT...JACKSONVILLE AROUND 1230 AM...AND
SPRINGFIELD SHORTLY AFTER 1 AM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS ACROSS
NORTHEAST MISSOURI. THEY ALSO HAVE INTENSE CLOUD TO GROUND
LIGHTNING...AND WILL BE CAPABLE OF DROPPING 1 TO 3 INCHES OF RAIN
IN A SHORT PERIOD OF TIME. IF YOU ARE IN THE PATH OF THESE
STORMS...BE SURE TO GET TO A SAFE SHELTER BEFORE THE STORMS ARRIVE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:11 PM CDTSevere Thunderstorm WarningILXSchuyler49 min
Jun 4, 12:14 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott46 min
Jun 4, 1:23 AM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Menard, Sangamon22 min
Jun 4, 1:43 AM CDTSpecial Weather StatementILXDeWitt, Macon, Piatt47 min
Jun 4, 1:47 AM CDTFlash Flood WarningILXSangamon3 hr
Jun 4, 1:50 AM CDTTornado WarningILXChristian, DeWitt, Macon, Piatt25 min
Jun 4, 2:11 AM CDTTornado WarningILXDeWitt, McLean, Piatt19 min
Jun 4, 2:23 AM CDTSevere Thunderstorm WarningILXMcLean22 min
Jun 4, 2:25 AM CDTSevere Thunderstorm WarningILXChampaign50 min
Jun 4, 2:28 AM CDTFlash Flood WarningILXMacon, Moultrie, Piatt3 hr
Jun 4, 2:53 AM CDTSpecial Weather StatementILXVermilion37 min
Jun 4, 2:58 AM CDTFlash Flood WarningILXClark3 hr
Jun 4, 3:38 AM CDTFlash Flood WarningILXColes, Douglas, Edgar3 hr
Jun 4, 4:34 AM CDTFlash Flood WarningILXMorgan, Scott3 hr
Jun 4, 5:01 AM CDTAreal Flood AdvisoryILXSangamon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.